Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 50, NWS Jacksonville, FL

December 2, 2023Columbia County, Florida

NWS Jacksonville, FL issued this tornado warning at Dec 2, 2023, 2:44 PM EST for Columbia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 2, 2023, 2:44 PM EST (19:44 UTC)
Expired
Dec 2, 2023, 3:30 PM EST
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 81 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WFUS52 KJAX 021944
TORJAX
FLC023-022030-
/O.NEW.KJAX.TO.W.0050.231202T1944Z-231202T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
244 PM EST Sat Dec 2 2023

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Central Columbia County in northern Florida...

* Until 330 PM EST.
    
* At 244 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Wellborn, or 7 miles west of Lake City, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake City, Winfield, and Five Points around 250 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3011 8279 3026 8279 3037 8254 3025 8246
TIME...MOT...LOC 1944Z 244DEG 25KT 3020 8277 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CORDERO
1 follow-up statement
030 
WWUS52 KJAX 022028
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
328 PM EST Sat Dec 2 2023

FLC023-022038-
/O.EXP.KJAX.TO.W.0050.000000T0000Z-231202T2030Z/
Columbia FL-
328 PM EST Sat Dec 2 2023

...THE TORNADO WARNING FOR CENTRAL COLUMBIA COUNTY WILL EXPIRE AT 330
PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3011 8279 3026 8279 3037 8254 3025 8246
TIME...MOT...LOC 2028Z 244DEG 25KT 3032 8248 

$$

CORDERO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 2, 12:19 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 2, 12:19 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1219 PM EST Sat Dec 2 2023

...New AVIATION...

.NEAR TERM...(Today through Tonight)
Issued at 345 AM EST Sat Dec 2 2023

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Weak pressure pattern over the area with main sfc low back over the
northwestern GOMEX, weak trough well offshore of our coast, and
another trough over southeast GA. Rounds of scattered mainly light
showers still affecting the area thanks to a couple of shortwave
troughs rotating southwest to northeast over the southeast states.
Deep layer flow is southwest about 25 mph, with now rising PWATs of
about 1.5 to 1.8 inches. The sfc low is expected to translate
northeastward to northern AL this afternoon and to the TN and Ohio
Valley later tonight. The mean sfc flow will turn more to the south
and increase over the area today while additional moisture flows
into the region from the southwest, with PWATs of 2 inches across
most areas with mean deep flow increased to about 30-35 mph. Best
forcing will be tend to be located north of the area today, but weak
shortwave disturbances coupled with increased instability will lead
to high rain chances, especially over northwest zones at 70-90
percent. The HRRR and other models suggest some potential for a few
thunderstorms this afternoon. Models also suggest some storms may be
organized from just north of Live Oak FL to Nahunta and possibly as
far east as Brunswick. The threat still seems low at this time.
These storms would be capable of isolated wind damage so we will
continue to monitor. Given the strengthening south flow, temps will
again hit around 80 to the lower 80s over northeast FL and probably
remaining in the 70s over southeast GA where the precip chances are
highest.

Tonight, mean deep layer flow turns more southwesterly, and elevated
rain chances will be noted from southeast GA to the Suwannee Valley.
The cold front will slowly advance to northwest GA to the western FL
panhandle late. A few embedded thunderstorms are still expected
despite the waning instability. The other concern is for areas of
fog to develop but it's possible with the sfc wind of 5-10 mph that
dense fog development would be brief and isolated but is include din
the forecast. Temps will be much higher than normal, and may be near
record warm minimums.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 345 AM EST Sat Dec 2 2023

Showers and possible thunderstorms will continue to develop through
the forecast area on Sunday with weather conditions clearing in the
evening and overnight hours as high pressure conditions build in
following the frontal passage. Last remaining traces of
precipitation will clear out on Monday with dry weather and westerly
flow holding into the beginning of the week. Temperatures will cool
after the weekend with high temps on Monday reaching up into the
lower 70s and upper 60s and then dropping down into the 40s
overnight as colder air settles into the region.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 345 AM EST Sat Dec 2 2023

High pressure conditions will dominate the weather pattern for next
week with dry weather expected through the end of the week. A dry
cold front will press down into the forecast area from out of the
north by midweek, bringing clearing skies and breezy northwesterly
winds. Cooling trend will continue through next week with temperatures
dropping to be well below the seasonal average by the later part
of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM EST Sat Dec 2 2023

TAF sites will bounce between LIFR and MVFR through 00Z before
deteriorating overnight into prevailing IFR/LIFR. Low stratus has
lingered across the NE FL TAF sites. Southerly flow will attempt
to lift ceilings and visibilities through the day. A warm front
draped across the I-10 corridor has led to mainly light and
variable winds today. Showers with embedded storms will spread in
from the west beginning between 19-22Z. Thunderstorm chances
remain low and so have VCTS. Waves of rainfall will continue
through the period. Ceilings and visibilities drop into IFR/LIFR
due to fog, low stratus and showers overnight.

&&

.MARINE...
Issued at 345 AM EST Sat Dec 2 2023

Southerly flow will remain in effect this weekend before the frontal
passage, which looks to be late Sunday night. Patchy to areas of sea
fog are possible at times through Sunday morning . Otherwise, winds
and seas will be below advisory criteria in the meantime. Winds will
increase late Monday and Monday night, and could be near advisory
levels. Another dry cold frontal passage expected mid week.

Rip Currents: Moderate risk today due to the seas of 3+ feet which
yields breakers of at least 2-3 ft. Fairly similar conditions
expected on Sunday.

&&

.HYDROLOGY...
Issued at 345 AM EST Sat Dec 2 2023

Total rainfall amounts likely to be around the 0.25 to 1 inch range
ahead of the cold frontal passage through Sunday, highest amounts
over southeast GA and Suwannee Valley area. NBM model (using near
worst case for higher precip) depicts up to near 3 inches over the
far western zones from just north Live Oak FL to Alma GA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  76  55  71 /  60  80  20  10
SSI  64  76  60  73 /  60  50  20  10
JAX  67  79  60  74 /  40  60  20  10
SGJ  67  80  63  75 /  30  40  20  10
GNV  68  80  63  75 /  30  60  10  10
OCF  68  80  64  76 /  30  40  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Dec 2, 1:46 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
146 PM EST Sat Dec 2 2023

FLZ021-021930-
Suwannee FL-
146 PM EST Sat Dec 2 2023

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY THROUGH 230 PM
EST...

At 146 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dowling Park to 7 miles west of Luraville
to 9 miles west of Mayo. Movement was east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Dowling Park, Mcalpin, Luraville, Newburn, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 8324 3033 8321 3039 8294 3023 8285
      3007 8287 3005 8304 3008 8307 3009 8311
      3011 8312 3010 8314 3011 8316 3009 8318
      3010 8321 3012 8323 3017 8323 3018 8325
      3023 8324 3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 1846Z 257DEG 27KT 3023 8332 3015 8329 3007 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 1:46 PM ESTSpecial Weather StatementJAXSuwannee44 min
Dec 2, 2:03 PM ESTSevere Thunderstorm WarningJAXSuwannee42 min
Dec 2, 2:29 PM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee31 min
Dec 2, 2:54 PM ESTSevere Thunderstorm WarningJAXColumbia36 min
Dec 2, 3:13 PM ESTMarine Dense Fog AdvisoryJAX19 hr
Dec 2, 3:21 PM ESTTornado WarningJAXBaker, Columbia39 min
Dec 2, 3:33 PM ESTSpecial Weather StatementJAXUnion27 min
Dec 2, 3:58 PM ESTSevere Thunderstorm WarningJAXBaker32 min
Dec 2, 4:13 PM ESTSevere Thunderstorm WarningJAXBaker32 min
Dec 2, 4:18 PM ESTSevere Thunderstorm WarningJAXBaker, Duval, Nassau27 min
Dec 2, 4:33 PM ESTSevere Thunderstorm WarningJAXDuval, Nassau27 min
Dec 2, 4:37 PM ESTTornado WarningJAXBaker, Duval, Nassau23 min
Dec 2, 4:51 PM ESTSpecial Weather StatementJAXBaker24 min
Dec 2, 4:54 PM ESTSevere Thunderstorm WarningJAXDuval36 min
Dec 2, 5:02 PM ESTTornado WarningJAXDuval28 min
Dec 2, 5:13 PM ESTTornado WarningJAXDuval32 min
Dec 2, 5:39 PM ESTSpecial Weather StatementJAXDuval36 min
Dec 2, 5:40 PM ESTSpecial Weather StatementJAXSaint Johns35 min
Dec 2, 5:44 PM ESTSevere Thunderstorm WarningJAXClay, Duval31 min
Dec 2, 5:46 PM ESTSpecial Marine WarningJAX59 min
Dec 2, 5:48 PM ESTAreal Flood AdvisoryJAXDuval117 min
Dec 2, 6:28 PM ESTSpecial Marine WarningJAX62 min
Dec 2, 6:55 PM ESTSpecial Marine WarningJAX65 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.